Format

Send to

Choose Destination

See 1 citation found by title matching your search:

Wien Med Wochenschr. 2015 May;165(9-10):185-8. doi: 10.1007/s10354-014-0340-7. Epub 2015 Jan 22.

Severe cyanide poisoning from an alternative medicine treatment with amygdalin and apricot kernels in a 4-year-old child.

Author information

1
Department of Pediatric Intensive Care Medicine, University Children's Hospital of Saarland, Building 9, 66421, Homburg, Germany, harald.sauer@uks.eu.

Abstract

BACKGROUND:

The use of complementary and alternative medicine (CAM) is widespread in children with cancer and is poorly regulated.

PATIENTS AND METHODS:

Case report.

RESULTS:

We describe a case of severe cyanide poisoning arising from CAM use. A severely agitated, encephalopathic, unresponsive 4-year-old boy (initial Glasgow Coma Scale of 3) with a history of metastatic ependymoma was brought to our emergency department by ambulance services. Initial blood gas analysis demonstrated severe metabolic/lactic acidosis. On detailed questioning of the parents, the use of CAM including intravenous and oral "vitamin B 17" (amygdalin) and oral apricot kernel was reported. After administering sodium thiosulfate, rapid improvement in his medical condition with complete recovery without need for further intensive care treatment was seen. Serum cyanide level was markedly elevated.

CONCLUSIONS:

Cyanide poisoning can be the cause of severe encephalopathy in children receiving CAM treatment with substances containing cyanogenic glycosides.

PMID:
25605411
DOI:
10.1007/s10354-014-0340-7
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center